Blog | Saturday, June 1, 2013

ASCO '13: Managing aromatase inhibitor-associated arthralgias


Charles Loprinzi, MD, from the Mayo Clinic in Rochester, Minn., discussed arthralgias associated with aromatase inhibitor therapy Friday, May 31, at the American Society of Clinical Oncology's annual meeting in Chicago. He offered clinicians a few pearls for managing this problem in their patients:

1. Try analgesics and exercise.

2. If the arthralgias continue and the patient is struggling, stop the drug for a few weeks and see if it helps. "Most of these patients with symptoms will get markedly better in that time," he said. "By a month, it's over. Not all of them, but almost all of them."

3. Then, consider restarting another aromatase inhibitor. "There will be some who will tolerate another aromatase inhibitor," he said. "I suspect that if you gave them the exact same aromatase inhibitor they had the first time and restart it, they might do just as well as [if you] start another, similar drug there, but it's nicer to tell them you're going to give them something different, not that bad drug that caused the other problem."

4. Also, consider tamoxifen. "Tamoxifen is not a bad drug, and we're learning more and more now that tamoxifen even up front in postmenopausal women... may be a better drug," he said. "And it's a better tolerated drug all in all in terms of symptoms."

5. Finally, Dr. Loprinzi said, consider whether your patient really needs to take an aromatase inhibitor in the first place. "If you're 85 years old and have a number of other comorbidities and a 0.7-cm cancer, you can probably just stop it, and if on that small chance you get metastatic disease, you could take an aromatase inhibitor at that time," he said.